Weight-Loss Pills and Hair Loss: How Big of an Issue is It?

Weight-Loss Pills and Hair Loss: How Big of an Issue is It?

The weight-loss market is worth hundreds of millions of dollars, money that is spent on everything from so-called “weight loss devices” to programs, foods and more. One of the most profitable facets of this industry are weight loss pills, which generate huge sums of money for pharmaceutical companies, supplement brands and more.

These pills are, for the most part, safe, providing they are prescribed by a doctor and not consumed to excess. However, even the ones considered to be relatively safe have been known to cause hair loss or hair damage, a side effect assumed to be harmless but one that can be very difficult to deal with, especially if you have spent huge sums of money on hair growth pills.

In this guide we’ll look at the weight loss pills that can cause hair loss, as well as the ones that have been linked with this side effect but shouldn’t be a major concern.

Phentermine

Phentermine is a common wight loss drug that is prescribed by physicians and is one of the go-to medications for fighting the current obesity epidemic. There are very few side effects and many can take it without noting any adverse reactions whatsoever.

However, there is a risk of hair loss if a proper diet is not maintained while using phentermine. A number of users have experienced hair loss on this drug, even though it’s not listed as a common side effect, but this has more to do with nutrient deficiency than anything else.

Phentermine suppresses the appetite and revs-up the metabolism, leading to a decreased calorie intake and increased fat loss. If you’re otherwise healthy and maintaining a balanced diet, there will be no issues, but if you use its appetite suppressant effects to drastically reduce your calories and subsist entirely on processed foods then you’ll be deficient in many key vitamins and minerals, and that is what causes hair loss.

The same applies to a number of similar drugs. Read this guide on Adipex vs Bontril to learn more.

Stimulants

Some stimulants can cause hair loss when they are abused in large quantities, but these issues should not be present when safe doses are consumed. Just like the amphetamine or methamphetamine addict who suffers from poor quality dental hygiene and personal hygiene, with their teeth, nails and hair all becoming weak and brittle, addictions to drugs like Ritalin and Adderall can trigger the same side effects.

Amphetamine-like drugs should be consumed in moderation, preferably under the guidance of a doctor. They should be taken for short periods of a time in order to stave-off addiction and to avoid a tolerance building.

Xenical

Orlistat, or Xenical, works by absorbing the fat that you consume and then passing this out before it has time to be stored by the body. Fat is incredibly calorific and by minimizing the fat that your body absorbs you can drastically reduce weight gain.

However, as we have discovered in guides to olive oil and coconut oil, fat is also important for maintaining strong and healthy hair. If you take this fat out of you diet then you’re also reducing your consumption of many hair-healthy vitamins like vitamin E, as well as essential fatty acids.

This is thought to be one of the reasons Xenical is so closely associated with hair loss and hair damage, and why it should be consumed in small doses under the guidance of a physician.

Caffeine and Ephedrine

Abuse of these drugs has been linked with hair loss and other issues, especially in the case of ephedrine. However, as with other stimulant drugs, this has more to do with the fact that someone abusing these drugs is less likely to look after their health. They may not be eating a balance diet, they may not be consuming enough liquids, and as a result their hair will suffer.

A little caffeine every now and then will not hurt your hair, and a little bit in our shampoo may even help to stimulant growth, although this is highly debatable.

Comments are closed.